Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 165, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2019, 7:24 PM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2019, 7:24 PM CDT (00:24 UTC)
- Expired
- Aug 5, 2019, 8:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cerro Gordo County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 171 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 3:16 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:37 PM CDT, 47 minutes earlier.
Area forecast discussion, Aug 5, 6:37 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 637 PM CDT Mon Aug 5 2019 .DISCUSSION.../Tonight through Monday/ Issued at 337 PM CDT Mon Aug 5 2019 Synoptic Overview: Mid to upper-level flow over the upper Midwest will remain northwesterly for much of this week, sandwiched between troughing over the mid Atlantic and east coast with amplified ridging over the western CONUS. A few short-wave troughs will slip through the mid-level flow brining periodic rain shower and thunderstorm chances this week. Temperatures to remain near seasonable in this large- scale pattern. Today and Tonight: Severe weather potential will remain in place late this afternoon through late this evening, especially across the north-central and northeastern parts of the CWA where SPC SWODY1 enhanced risk is. Slight Risk for severe weather extends to the southern and southeastern portions of the CWA. Best moisture transport remains across north-central and northeastern Iowa this afternoon ahead of short-wave trough and associated cold front across the eastern Dakota's and Minnesota. GOES-16 visible imagery has been showing decent clearing after this morning's weak convection across northern Iowa. CAMs continue to depict axis of greatest instability from EST up through MSP, with SBCAPE in excess of 4000 J/kg. HREF mean SBCAPE across the rest of the north and northeast CWA depicts SBCAPE between 2500 and 3500 J/kg. In conjunction with thermodynamic instability, HRRR and RAP soundings also depicting healthy low-level lapse rates near 8.5 K/km and decent lapse rates through the mid- levels. Thus anticipate healthy updrafts early on which may be strong enough to present large hail threat. Effective bulk-shear 25- 30 knots should allow for decent organization of thunderstorms early this evening, especially north of U.S. Hwy. 30. Low-level shear is not overly impressive, a large factor into the limited tornado threat with storms tonight. Dewpoint depressions values will be quite high prior to the onset of convection. Combine this with considerable low-level lapse rates, expect the potential for damaging wind gusts with thunderstorms, with a few downbursts favorable in this environment. There is still some discrepancy in CAM runs this afternoon regarding the convective mode. ESRL HRRR and NMM have attempted to develop bow-like features later this evening into the overnight hours, which would align with the threat for damaging wind gusts. Through the 16z runs, the HRRR was not nearly as excited about bowing features along the cold front this evening. However, CAMs are in decent agreement in highlighting areas north of U.S. Highway 30 for active severe weather. The uncertainty with the southward extent of severe weather this evening lies in how well any cold-pool is maintained within the thunderstorm complex. If the shear environment ahead of the boundary remains in place, there may be enough balance to continue the severe weather threat as it propagates southward. However, if this is not realized, it may just lead to a widespread moderate rain showers south of U.S. Highway 30 to the Missouri state line. The only considerable change to the forecast for thunderstorms tonight has been to delay the onset of initiation a few hours. For Iowa, the bulk of the activity is not expected until after 00 UTC. However a cumulus field is producing precipitation as of 20z in northwestern Iowa. Given a favorable environment, there is potential for this initial convection to reach severe limits, thus have issued Severe Thunderstorm Watch 554 for counties north of U.S. Highway 30 until 04 UTC tonight. With respect to rainfall totals, thunderstorms will be rather efficient this evening with PWATs around 1.75 inches. The flow should be strong enough where the storms will progress at a decent pace across the CWA. Looking at a widespread half to three-quarters of an inch of rain, with up to 1.25 inches locally possible. With rather dry antecedent conditions, not all too concerned with flooding or flash flooding at this time. However, if the rainfall begins to outperform the forecast, this may need to be adjusted. For now, will hold off on any flooding headlines. Extended Forecast: Conditions dry out by Tuesday afternoon under northwesterly flow with no short-wave perturbations in sight at this time as surface high pressure slides in underneath. Next short-wave feature swings a vort max through Iowa Wednesday morning brining rain showers primarily to central and western Iowa during the morning and afternoon hours. Mid to upper-level flow becomes relatively benign toward the middle end of the work week through Sunday. Temperatures in this pattern will remain seasonable in the mid to upper 80s for the majority of this week. Substantial precipitation chances then return to the forecast Sunday Night into Monday as another short- wave trough works through the northwesterly flow over the upper- && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 637 PM CDT Mon Aug 5 2019 Surface front will slide through the state overnight with scattered thunderstorms in vicinity of the boundary. Conditions will be mostly VFR, but MVFR to IFR in and around thunderstorms. Some areas of MVFR to IFR fog will also be possible around daybreak with winds becoming light and variable along with residual moisture from this evenings rainfall in surface layer. Mainly VFR conditions on Tuesday with north to northwest winds. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Krull AVIATION...Cogil
Hazardous weather outlook, Aug 5, 3:51 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 351 PM CDT Mon Aug 5 2019 IAZ004>007-015>017-023>028-034>039-047>050-062100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- 351 PM CDT Mon Aug 5 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An enhanced risk for severe thunderstorms is forecast tonight where damaging winds and large hail look to be the main threat. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms chances are forecast Wednesday night into Thursday. An isolated severe storms are possible with hail and damaging wind threat. .SPOTTER INFORMATION STATEMENT... Spotters are likely to be needed at times tonight and maybe again Wednesday into Thursday. IAZ033-044>046-057>062-070>075-081>086-092>097-062100- Sac-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 351 PM CDT Mon Aug 5 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A slight risk for severe thunderstorms is forecast late tonight where strong winds and hail look to be the main threat. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms chances are forecast Wednesday night into Thursday. An isolated severe storms are possible with hail and damaging wind threat. .SPOTTER INFORMATION STATEMENT... Spotters are likely to be needed at times tonight and maybe again Wednesday into Thursday. KLP
In the hours before
Special weather statement, Aug 5, 7:19 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Des Moines IA 719 PM CDT Mon Aug 5 2019 IAZ007-017-060045- Cerro Gordo IA-Worth IA- 719 PM CDT Mon Aug 5 2019 ...Strong wind gusts possible... At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Rice Lake, or 12 miles southwest of Northwood, moving east at 45 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Personal weather stations recently recorded wind gusts to around or at 40 mph near Fertile and Joice. Locations impacted include... Manly, Rice Lake, Plymouth, Fertile, Kensett, Grafton, Hanlontown, Joice, Rock Falls, Bolan and Rice Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central Iowa. LAT...LON 4318 9303 4322 9350 4341 9350 4342 9303 TIME...MOT...LOC 0018Z 278DEG 39KT 4331 9339 Ansorge
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:19 PM CDT | Special Weather Statement | DMX | Worth | 26 min |
| Aug 5, 7:28 PM CDT | Special Weather Statement | DMX | Hancock | 32 min |
| Aug 5, 7:48 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Wright | 57 min |
| Aug 5, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 49 min |
| Aug 5, 8:07 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 38 min |
| Aug 5, 8:30 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin, Wright | 45 min |
| Aug 5, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 28 min |
| Aug 5, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 32 min |
| Aug 5, 9:26 PM CDT | Special Weather Statement | DMX | Story | 49 min |
| Aug 5, 9:44 PM CDT | Special Weather Statement | DMX | Black Hawk, Marshall, Tama | 31 min |
| Aug 5, 10:15 PM CDT | Special Weather Statement | DMX | Jasper, Polk, Poweshiek, Tama | 60 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.